Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

A mood stabilizer that doesn't make you gain weight? Is there one?

Is there such a thing as a mood stabilizer that doesn't increase your weight?  I am so fed up, I put on loads of weight with the depakote, since coming off it I have lost some of it and now they want me to go on zyprexa which is another one for gaining weight.

If any of you know of one please let me know so I can discuss it with the psych next time I go.

Cheers

Helen
51 Responses
212753 tn?1275076711
I take zyprexa and I did gain weight at first but I have since lost the extra I gained through 6 small meals a day and walkingfor at least 30 minutes a day.  You can keep the weight off wiwth zyprexa. It just takes a little more effort but It is sooooo worth. The last time I decided to go off my zyprexa some of my reasoning was the weight I had the worst manic episode,I ended  up in jail for kicking a police offecer in the doogies and I had to ask myself while I was sitting in that jail cell Do I want to be skinny and be over the top bi polar or be stable,noram, and carry some weight.
Unforunatly most mood stabilzers can cuase weight gain but diet and exercise can take care of that.
Now since you on depakote,be sure to have your thryoid tested.Depakote and lithium both destroy the thyroid and that will worsen your bi polar or give you bi polar symptoms when you never had them before.
Good luvk to you.
Love Venora
Avatar universal
I was on depakote and seroquel and gained 30 lbs. in 2 months.  I am off those now and taking Lamictal and Lexapro.  I lost 12 lbs. in the first 2 weeks and am continuing to lose 1-2 lbs. a week.  I'm not so hungry all the time, and I have more energy to exercise 30 min a day most days of the week.

They seem to have no side effects for me, at least.
I take the Lamictal in the morning because it seems to keep me awake, and the Lexapro at night because it tends to make me sleepy.
Avatar universal
Hey....wow....I am also losing weight fast after ceasing use of Depakoate (a.k.a. "Depabloat").  I hear that Lamictal is good, but I haven't tried it yet.  I have BP1 and not sure if they treat my type with this med but I am searching for one that won't cause weight gain, or make me foggy, drained, etc.  I also take Wellbutrin, which works very well for me (after trying several others that didn't, such as Lexapro and Cymbalta).  Now I need something to replace the Depakote.  I stopped it three weeks ago and have lost 9 lbs of the 35 that I gained from the drug.  I feel so much bettter!!  But I can't stay off of treatment for long.  Tell me, please, about your experience with Lamictal...thanks
Avatar universal
Hi, thanks for the advice.  After yet another night with no sleep I have decided I will give the Zyprexa a go.  I shall keep an eye on my diet and do regular exercise.  I agree with your way of thinking, perhaps it is better to be a little heavier and not having the extreme mood swings than thin and up and down!

I hadn't realised depakote could do that to the thyroid, I was on it for 18 months and gained more weight in the last 3 months of taking it than I had in the whole previous 15 months.  I read that you should have your bloods done about every 6 months but I only had mine checked before starting the med and haven't had a blood test since.  I am going to see my doctor next week so I shall ask for one.

Thanks.  Helen
447130 tn?1225474466
Supposedly the 2 newer ones Geodon and Abilify cause the least amount of weight gain if any. I read about them in a study and the best was Geodon with no incidence of weight gain, and Abilify had very little chance of weight gain. The older drugs tend to cause more weight gain.
However; having said that I attended a Bipolar support group meeting and we voted on this issue and only one out of 22 people would rather be sick than be healthy and gain a few pounds. I think with this disease vanity has to take a back seat. I also think if you exercise and try to eat right you can cut back on the amount of weight you may gain. Lastly, depakote tends to cause less weight gain in men than women. That was also per a study I read from one of the universities. If you google mood stabelizers and weight gain you might find some of the same studies I found.
Best of luck!!
447130 tn?1225474466
You know that's funny you mention you like Lamictal. I have as of yet heard one bad thing about Lamictal. It seems everyone who is on it, loves it. I never tried it because I found another drug that worked but it was going to be my second line of defense if this drug didn't work!
Avatar universal
I've been on Lamictal for several weeks now and so far, so good.  I don't notice any side effects from it.  I have read on these boards that Lamictal "might" cause thinning hair in some people  -- it may just be the power of suggestion but I'm not sure if my hair might be thinning somewhat.  I've never had a lot of hair so it's hard to tell.  In any case, it's nothing noticeable right now so it might be my imagination.

The weight is not coming off so fast now as it did the first couple of weeks, but at least I am not gaining any more and my appetite is under control, and I have the energy to keep up with my exercise routine (45 min. five or six days a week -- using home aerobic videotapes).  Keep in mind that I am a woman, 59 yrs. old, so weight loss is always harder for a woman and especially for an older woman like me!  But at least my clothes fit again and I like myself a lot better now.

Best of luck you you!
547573 tn?1234659310
Namaste,
Two mood stabilizers which seldom cause weight gain are lamictal(a mood stabilizer) and topamax(an anti-convulsant).
Actually, topomax is known to cause weight loss.
These are two medications you might want to talk with your doctor about.

Michael
Avatar universal
Thanks for that, I shall definitely mention those, not sure whether or not they are licensed in the UK, I think topomax is.

Helen
Avatar universal
hi there, i to was also on depakote and i put on heaps of weight. i also got bad fluid retention in the ankles and wrists. i went from being a trim size 12 to a huge size 26 within 6 months. i felt absolutely miserable . i took myelf of the drug and i got a new doctor who put me on lithicarb which seems to be ok so far. i am still trying to lose the weight from the depakote by walking everyday and haveing a restricted diet. i am bipolar type 2.
Avatar universal
I take lamictal and have had no weight gain or other side effects. It is a good mood stabilizer.
Avatar universal
I take lamotrigine, trazodone, and abilify without any weight issues. I am a size 6.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.